My husband has high blood pressure. His doctor is treating him with hydrochlorothiazide and diovan. It has not gone down all the way on the low (or right) side. He sweats a lot and is out in the heat a lot for his job. He tries to drink a lot of water and such, but cannot seem to keep up with being hydrated! Any advice? His doctor is thinking about upping his hctz to a whole pill. Will this make him more dehydrated?
If anyone has first hand knowledge or knows someone else, please reply. It is really hard for him to keep up the water/liquid consumption!!!
My mom took hctz and lisinopril for many yrs, (about five or six yrs) and at first she had no problems. After three yrs she started noticing the sweating and the increase in her cholesterol and glucose readings.
Other than that, hctz is a great blood pressure pill, it kept her bp around 113/70.
In hot water too much thiazide can be dangerous. You lose sodium, potassium and magnesium from the pills and if you try to compensate by drinking LOTS of water you further dilute these minerals. You can wind up with a severe water intoxication which can cause you to pass out and worse!
Biggest danger is a very low serum sodium!
I think LOWERING the dosage is the proper way to go in horriblly hot weather or extreme exertion. SWEATING will give you all the sodium loss you need.
Thanks for the input and help. I will get my husband to ask next week when he goes to his dr. - about either lowering or staying the same on htcz. My husband does try to eat bananas about every other day. His bottom number just will not go down under 90. I guess he could have a 3rd medicine?!
Your husband should definately mention to his doctor that he has a job which requires he spend a lot of time out in the hot weather. Lenin is right, that could be very danergous. He may have to stop the diuretic or have "winter drugs" and "summer drugs" for his blood pressure.
My husbands hbp meds got changed to Teveten HCT only, 600/12.5 (at least the dr. did not up the dose of HCTZ). I will make sure when he goes out in the heat tomorrow that I watch him and make sure he does not get too dehydrated. And I will definetly make for sure that his dr. knows exactly what his job is and how much of the week he is out in the heat and sun!
That is a good idea about maybe suggesting "winter" and "summer" drugs. Worth a try, I think!